New Mexico, 2014

Flash Flood and Hail in New Mexico, July 30 to 31, 2014

July 30 to 31, 2014 · NWS EPZ · 3 events in 2 counties and zones

A weak upper level trough was moving through the region with sufficient moisture still in place from previous days. The northwest flow aloft and weak south to southwest winds at the surface provided sufficient shear for severe thunderstorms with heavy rain to develop across Otero County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper level trough was moving through the region with sufficient moisture still in place from previous days. The northwest flow aloft and weak south to southwest winds at the surface provided sufficient shear for severe thunderstorms with heavy rain to develop across Otero County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 30, 2:23 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 30, 2:23 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
323 PM MDT WED JUL 30 2014

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE OVER THE REGION
WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON
AND TONIGHT WITH PERIODS OF MODERATE TO HEAVY RAINFALL POSSIBLE.
A FRONTAL BOUNDARY WILL MOVE INTO THE AREA TONIGHT AND STALL OVER
THE REGION FOR THE NEXT FEW DAYS. THE FRONT WILL HELP FOCUS AND
TRIGGER ADDITIONAL HEAVY RAINFALL ACROSS THE AREA THROUGH THE
WEEKEND. AS THE GROUND BECOMES SATURATED FROM RAIN...EXCESSIVE
RUNOFF COULD RESULT IN FLOODING ALONG DRAINAGES AND LOW LYING
AREAS THE NEXT FEW DAYS. TEMPERATURES WILL BE COOLER AS CLOUDY
SKIES AND RAIN KEEP TEMPERATURES IN CHECK. DRIER CONDITIONS ARE
EXPECTED NEXT WEEK AS MOISTURE MOVES OUT OF THE AREA.

&&

.DISCUSSION...
THE FLOW PATTERN OVER THE AREA CONTINUES TO BE DOMINATED BY HIGH
PRESSURE ALOFT WHICH IS CENTERED CLOSE TO SOUTHERN NEW MEXICO.
HOWEVER...THE AIR MASS UNDER THE HIGH REMAINS VERY MOIST AND
UNSTABLE WITH DEW POINTS IN THE 60S AND PRECIPITABLE WATER VALUES
VARYING BETWEEN 140 AND 160 PERCENT OF NORMAL. THE MOIST
ATMOSPHERE WILL ALLOW FOR THE DEVELOPMENT OF EFFICIENT RAIN
PRODUCING THUNDERSTORMS ACROSS THE AREA FOR THE NEXT SEVERAL DAYS.
STORM COVERAGE THIS AFTERNOON AND TONIGHT WILL BE MORE SCATTERED
AS MESOSCALE STABILIZATION FROM THE PAST COUPLE OF DAYS OF HEAVY
RAINS HAS PARTLY INHIBITED STORM DEVELOPMENT.

CONDITIONS WILL CHANGE AND BECOME MORE ACTIVE AS A FRONTAL
BOUNDARY PUSHES INTO THE AREA TONIGHT AND THEN STALLS OUT ACROSS
THE REGION. CONVERGENCE AND LIFTING ALONG THE FRONT WILL HELP
TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS THURSDAY THROUGH
SATURDAY. WITH ABUNDANT ATMOSPHERIC MOISTURE IN PLACE A LOT OF THE
STORMS WILL BE ABLE TO PRODUCE HEAVY RAINFALL. EVEN AS THE FRONTAL
BOUNDARY WEAKENS LATER IN THE WEEKEND...A SMALL UPPER LEVEL LOW
WILL DRIFT THROUGH THE AREA TO HELP SUSTAIN THUNDERSTORM AND
SHOWER DEVELOPMENT.

PORTIONS OF OTERO AND SIERRA COUNTIES HAVE ALREADY HAD
SIGNIFICANT RAINS THE PAST COUPLE OF DAYS WITH MOIST SOIL
CONDITIONS IN PLACE. AS A RESULT EXCESSIVE RAIN RUNOFF IS POSSIBLE
FROM FUTURE THUNDERSTORMS IN THE AREA. A FLASH FLOOD WATCH WILL BE
IN EFFECT FROM THURSDAY MORNING THROUGH SATURDAY MORNING FOR MUCH
OF SOUTH CENTRAL NEW MEXICO AND THE GILA REGION. FOR NOW...THE LAS
CRUCES AND EL PASO METRO AREAS ARE NOT PART OF THE FLOOD
WATCH...BUT THAT COULD CHANGE WITH FURTHER HEAVY RAINFALL EVENTS.
THE WATCH ALSO MAY NEED TO BE EXTENDED IF THIS MOIST AND ACTIVE
PATTERN CONTINUES INTO THE WEEKEND. POSSIBLE FACTORS THAT MIGHT
WORK AGAINST HEAVY RAIN POTENTIAL WOULD BE CONSIDERABLE CLOUD
COVER WORKING TO KEEP TEMPERATURES BELOW CONVECTIVE INITIATION.
HOWEVER THAT IS NOT EXPECTED TO BE AREA WIDE.

A REPOSITIONING OF THE CENTER OF THE HIGH ALOFT TO A LOCATION
NORTH OF THE FORECAST AREA ON SUNDAY...WILL HELP DIMINISH
THUNDERSTORM ACTIVITY AS AN EAST FLOW BRINGS IN DRIER AIR AND THE
MOISTURE SHIFTS MORE TO THE WEST. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL STILL BE POSSIBLE WEST OF DEMING ON SUNDAY BUT
THE EAST SHOULD BEGIN TO DRY OUT WITH LESS RAIN ACTIVITY EXPECTED.
MONDAY AND TUESDAY OF NEXT WEEK WILL CONTINUE THE DRYING TREND AS
MUCH OF THE MOISTURE IS PUSHED OUT OF THE AREA. ISOLATED SHOWERS
AND THUNDERSTORMS WILL STILL BE POSSIBLE DUE TO SURFACE HEATING
AND RESIDUAL MOISTURE...BUT RAIN AMOUNTS WILL BE A LOT LOWER AND
MORE SPOTTY IN COVERAGE.

&&

.AVIATION...VALID 31/00Z - 01/00Z...
VFR CONDITIONS SHOULD PREVAIL FOR MOST OF THE PERIOD. ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
EXPECT P6SM FEW-SCT060-100 SCT-BKN100-140 SCT-BKN250. HOWEVER AREAS
OF THUNDERSTORMS WILL BRING BRIEF PERIODS OF 1-2 SM TSRA WITH CIGS
BKN040-060. WIND G50KTS WILL BE POSSIBLE NEAR STORMS. EXPECT
BACKDOOR FROPA INTO THE AREA FROM THE ENE IN THE 09Z-12Z TIME FRAME
WSHFT TO 040-120 10G20KT AND G 25KT W SLOPES/PASSES. SCT-BKN040-060
LCL 030OVC 3SM +TSRA. CB TOPS TO 450.
&&

.FIRE WEATHER...

HIGH PRESSURE ALOFT OVER ARIZONA AND NEW MEXICO TODAY WILL SLOWLY
DRIFT NORTH OVER THE NEXT FEW DAYS. ABUNDANT MOISTURE REMAINS IN
PLACE TODAY FOR ISOLATED TO SCATTERED THUNDERSTORMS... MORE FREQUENT
OVER THE MOUNTAINS. LATER TONIGHT A BACKDOOR COLD FRONT WILL MOVE IN
FROM THE EAST BRINGING MORE LOW LEVEL MOISTURE TO THE BORDERLAND.
THIS MOISTURE WILL COMBINE WITH MID AND HIGH LEVEL MOISTURE...AN
UNSTABLE AIR MASS...AND THE FRONTAL BOUNDARY TO PROVIDE THE
POTENTIAL IN ALL AREAS FOR HEAVY RAIN AND POSSIBLE FLASH FLOODING
THURSDAY INTO THE WEEKEND. BY LATER MONDAY AND TUESDAY THE UPPER
FLOW AND LOW LEVEL FLOW WILL BECOME MORE WESTERLY AND DRIER.
THUNDERSTORMS WILL BECOME MORE ISOLATED. MEAN RH 25%-35% LOWLANDS
AND 45% TO 55% SACRAMENTOS WEDNESDAY INCREASING SOME 10% AREA WIDE
ON THURSDAY AND ANOTHER 10% INCREASE ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 77  92  71  89  71 /  30  60  60  60  60
SIERRA BLANCA           72  85  71  85  71 /  30  50  50  40  50
LAS CRUCES              71  91  68  88  68 /  30  60  60  60  60
ALAMOGORDO              70  88  69  89  69 /  40  70  70  60  60
CLOUDCROFT              48  66  47  66  47 /  50  80  70  80  60
TRUTH OR CONSEQUENCES   70  88  67  87  67 /  30  60  60  60  60
SILVER CITY             62  85  61  81  58 /  30  70  60  60  50
DEMING                  71  92  68  87  68 /  30  60  60  60  60
LORDSBURG               68  92  66  87  67 /  20  40  40  50  50
WEST EL PASO METRO      76  92  72  90  72 /  30  60  60  60  60
DELL CITY               68  88  67  88  66 /  40  60  50  50  60
FORT HANCOCK            72  90  70  90  72 /  30  50  50  60  60
LOMA LINDA              64  89  63  82  64 /  30  60  60  60  60
FABENS                  74  92  71  90  72 /  30  60  60  60  60
SANTA TERESA            73  91  70  89  70 /  30  60  60  60  60
WHITE SANDS HQ          73  90  70  87  70 /  30  60  60  60  60
JORNADA RANGE           67  89  66  87  64 /  30  60  60  60  60
HATCH                   69  90  67  87  66 /  30  60  60  60  60
COLUMBUS                71  92  68  88  68 /  20  60  60  60  60
OROGRANDE               71  90  68  88  68 /  30  60  60  60  60
MAYHILL                 57  74  53  73  52 /  60  80  70  80  60
MESCALERO               54  72  54  74  51 /  50  80  70  80  60
TIMBERON                53  74  50  73  50 /  50  80  70  70  60
WINSTON                 63  83  58  81  57 /  40  80  60  80  60
HILLSBORO               66  89  64  81  65 /  40  60  60  60  60
SPACEPORT               66  87  67  88  67 /  30  60  60  60  60
LAKE ROBERTS            56  86  52  80  52 /  40  70  60  70  60
HURLEY                  63  88  61  83  58 /  20  60  60  60  60
CLIFF                   60  88  59  83  57 /  20  50  60  60  50
MULE CREEK              57  88  55  83  55 /  20  40  50  60  50
FAYWOOD                 64  89  61  83  62 /  20  60  60  60  60
ANIMAS                  72  91  69  90  69 /  20  40  40  50  50
HACHITA                 69  90  66  90  66 /  20  50  50  60  50
ANTELOPE WELLS          71  88  69  89  69 /  20  40  40  50  50
CLOVERDALE              64  88  59  81  64 /  20  40  50  50  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH SATURDAY MORNING
     FOR NMZ402-403-408>410-412>417.

TX...NONE.
&&

04/20 LUNDEEN/NOVLAN
Hazardous weather outlook, Jul 30, 11:43 AM MST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1243 PM MDT WED JUL 30 2014

NMZ401>403-408>410-412>417-311845-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
1243 PM MDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS WILL PRODUCE PERIODS OF MODERATE TO
HEAVY RAINFALL WITH LOCALIZED FLOODING ALONG DRAINAGES AND LOW
WATER CROSSINGS POSSIBLE. THE STORMS MAY ALSO PRODUCE SMALL HAIL
AND WIND GUSTS UP TO 45 MPH. IN AREAS WHERE HEAVY RAIN HAS ALREADY
FALLEN THERE WILL BE AN INCREASE IN RAIN RUNOFF INTO ARROYOS AND
SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NUMEROUS SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAINFALL WILL OCCUR THURSDAY THROUGH SATURDAY. WITH THE GROUND
ALREADY SOAKED FROM PREVIOUS RAINFALLS...THERE IS A POTENTIAL FOR
EXCESSIVE RAIN RUNOFF TO CAUSE FLOODING ALONG DRAINAGES...SMALL
STREAMS...ARROYOS AND AT LOW WATER CROSSINGS. POORLY DRAINED LOW
LYING AREAS AND ROADS WILL HAVE INCREASED PONDING OF WATER.
PORTIONS OF GRANT...SIERRA AND OTERO COUNTIES WILL BE UNDER A
FLASH FLOOD WATCH THROUGH AT LEAST SATURDAY MORNING. RAINS OVER
THE NEXT THREE DAYS ARE PROJECTED TO BE BETWEEN AND INCH AND A
HALF TO TWO AND HALF INCHES. DRIER AIR WILL MOVE INTO EASTERN
PORTIONS OF THE AREA BY SUNDAY...WITH HEAVY RAIN POTENTIAL LIMITED
TO PORTIONS OF SOUTHWEST NEW MEXICO FOR SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

NMZ404>407-411-TXZ418>424-311845-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1243 PM MDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND TONIGHT. SOME OF THE STORMS WILL PRODUCE PERIODS OF
MODERATE TO HEAVY RAINFALL WITH LOCALIZED FLOODING ALONG DRAINAGES
AND LOW WATER CROSSINGS POSSIBLE. THE STORMS MAY ALSO PRODUCE
SMALL HAIL AND WIND GUSTS UP TO 45 MPH. IN AREAS WHERE HEAVY RAIN
HAS ALREADY FALLEN THERE WILL BE AN INCREASE IN RAIN RUNOFF INTO
ARROYOS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NUMEROUS SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAINFALL WILL OCCUR THURSDAY THROUGH SATURDAY. FOR AREAS WHERE THE
GROUND IS ALREADY SOAKED FROM PREVIOUS RAINFALLS...THERE IS A
POTENTIAL FOR EXCESSIVE RAIN RUNOFF TO CAUSE FLOODING ALONG
DRAINAGES...SMALL STREAMS...ARROYOS AND AT LOW WATER CROSSINGS.
POORLY DRAINED LOW LYING AREAS AND ROADS WILL HAVE INCREASED
PONDING OF WATER. RAINS OVER THE NEXT THREE DAYS ARE PROJECTED TO
BE BETWEEN AND INCH AND A HALF TO TWO AND HALF INCHES. DRIER AIR
WILL MOVE INTO EASTERN PORTIONS OF THE AREA BY SUNDAY...WITH HEAVY
RAIN POTENTIAL LIMITED TO PORTIONS OF SOUTHWEST NEW MEXICO FOR
SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

In the hours before

Special weather statement, Jul 30, 12:57 PM MST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
157 PM MDT WED JUL 30 2014

NMZ414-416-417-302045-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA
NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
157 PM MDT WED JUL 30 2014

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 245
PM MDT...

AT 145 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 16 MILES EAST OF TIMBERON...MOVING SOUTHEAST
AT 10 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  PINON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3235 10535 3261 10555 3273 10539 3269 10534
      3253 10534 3252 10515 3250 10512
TIME...MOT...LOC 1956Z 321DEG 8KT 3260 10540

FAUSETT

The radar

The Holloman AFB radar (KHDX), 63 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Dona Ana

When
July 30, 4:41 PM MST
Where
Dona Ana County, 46.42 mi ENE of Condron Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.642, -105.695

Thunderstorm Wind, Otero

When
July 30, 10:28 PM MST to 10:33 PM MST
Where
Otero County, 6.84 mi WNW of Turquoise
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
32.482, -106.141

A SAMS tower 5 miles west-northwest of Orogrande recorded a peak gust of 63 mph.

Flash Flood, Otero

When
July 31, 12:45 AM MST to 2:00 AM MST
Where
Otero County, 4.9 mi SE of Orogrande to 1.69 mi WSW of Orogrande
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.322, -106.018

Otero County Sheriff reported 2 feet of water flowing over some roads in Orogrande. The Orogrande Cooperative Observer reported 2.96 inches of rain and the SAMS site 5 miles west-northwest of Orogrande recorded 2.03 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533420, 533421, 533422.